Empiric Use of Flumazenil in Comatose Patients: Limited Applicability of Criteria to Define Low Risk
Gueye PN, Hoffman JR, et al.
Ann Emerg Med
This is a retrospective review of 35 consecutive comatose patients who were given flumazenil for presumed significant drug overdose. The authors attempted to determine if simple clinical rules could differentiate between high- and low-risk patients, and identify those in whom flumazenil could be effective and safe.
Patients were categorized on initial clinical presentation into a flumazenil low-risk and a non-low-risk group. Low-risk criteria included a clinical picture compatible with uncomplicated BZD intoxication, the absence of findings suggestive of a stimulant or antidepressant overdose, and the absence of an available history of an underlying seizure disorder or long-term BZD use. The initial presentation was considered an uncomplicated BZD intoxication if the patient were described as calm and had no localizing neurological signs, hypertonia, myoclonus, hyperreflexia, documented abnormalities in heart rate, widened QRS complex, or an obvious anticholinergic or sympathomimetic syndrome. All others were placed in the non-low-risk subgroup. Overall, only four of 35 patients met the criteria that clinically described an uncomplicated BZD overdose.
Most of the study patients were given flumazenil in the prehospital phase, specifically in a mobile unit staffed by a physician. The mean loading dose of flumazenil was 0.5 mg. A continuous infusion was initiated when the patient had a complete response. All patients in the group considered low-risk had some awakening following flumazenil administration. Only four of 31 patients in the non-low-risk group had complete awakening, and 71 percent had no response.
Most (87%) of the non-low-risk subgroup were intubated. No seizures were reported in the patients with low-risk criteria, but five of 31 patients in the non-low-risk group did demonstrate seizure activity within 60 minutes of flumazenil use. All patients with seizures had neurological or ECG abnormalities that would generally contraindicate the use of flumazenil because the clinical criteria ruled out a straightforward uncomplicated BZD overdose. These patients were quite ill, and three in the non-low-risk group died. The exact contribution of flumazenil to an adverse outcome was not known.
These authors concluded that patients identified as low risk may safely receive flumazenil, but a low-risk label applies to only a small portion of comatose patients with suspected drug overdose. Comatose patients with clinical or ECG criteria thought to contraindicate the use of flumazenil have a high risk of seizures after administration of the drug. The criteria to define low risk, therefore, had limited applicability in real life.
Comment: It is unclear if flumazenil actually caused significant harm in any patient, but this article should give one caution against the routine use of flumazenil as a diagnostic or therapeutic tool in undifferentiated overdose, especially in obviously sick patients. The sagacious ED clinician may be able to characterize patients at low risk from flumazenil, but a careful and complete evaluation is required. A low-risk patient is basically sleeping, with normal vital signs, a normal ECG, and a benign neurologic exam except for coma. There is no tachycardia, hyperreflexia, or myoclonus. Precipitating a seizure in the critically ill overdose patient can cause significant effects, even death. The acidosis produced by a seizure in a TCA overdose patient, for example, can double the amount of free tricyclic antidepressant in the serum and can be rapidly lethal. Two patients in this study had multiple seizures.
A significant TCA overdose is less common these days, and significant TCA toxicity should not be a subtle presentation. Ferreting out such patients requires a careful and complete evaluation prior to flumazenil intervention. Patients with low-risk criteria would likely be few and far between in most EDs because serious suicide attempts usually involve more than simple BZD ingestion. These authors concluded that flumazenil should not be given empirically to all patients with coma, and such intervention is potentially dangerous in patients who do not meet low-risk criteria. The number of patients in this low-risk category is likely to be minimal.
Overall, the clinical utility of routine empiric flumazenil for the unknown overdose remains quite limited. The emergency clinician should probably forget about the reflexive use of flumazenil in almost all unknown drug overdoses. A severe pure BZD ingestion is unlikely. In fact, there may be significant benefits to the BZD component in those who have polydrug ingestion, particularly when a pro-convulsive medication is also ingested. It would be most prudent to consider diagnostic or therapeutic flumazenil use in the pediatric patient who is very symptomatic, likely from an isolated BZD overdose, but even these patients should be carefully evaluated for the presence of neurologic toxicity from another ingestion. Probably the safest use of flumazenil in the ED is to reverse excessive sedation from BZDs used for painful procedures.
The initial hope that flumazenil would be part of the coma cocktail has not been realized, and its use in the ED will likely be quite limited. The only real adverse effect of excessive BZDs is respiratory depression, and it just might be safer to intubate and mechanically ventilate the patient rather than chance the adverse effects from flumazenil unless there is excellent confirmation of a simple BZD overdose in a non-BZD chronic user. Finding BZDs on the drug screen does not change this recommendation.
Read InFocus and Earn CME!
Earn CME by completing a quiz about this article. You may read the article here, on our website, or in our iPad app, and then complete the quiz, answering at least 70 percent of the questions correctly to earn CME credit. The cost of the CME exam is $10. The payment covers processing and certificate fees.
Visit http://CME.LWW.com for more information about this educational offering and to complete the CME activity. This enduring material is available to physicians in all specialties, nurses, and other allied health professionals. Lippincott Continuing Medical Education Institute, Inc., is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. Lippincott Continuing Medical Education Institute, Inc., designates this enduring material for a maximum of 1 AMA PRACategory 1 Credit™. Physicians should only claim credit commensurate with the extent of their participation in the activity. This activity expires April 30, 2017.
Learning Objectives for This Month's CME Activity: After participating in this CME activity, readers should be better able to know when to use flumazenil for benzodiazepine toxicity and to understand its minimal upsides and substantial downsides.
Share this article on Twitter and Facebook.
Access the links in EMN by reading this on our website or in our free iPad app, both available at www.EM-News.com.
Comments? Write to us at firstname.lastname@example.org.Copyright © 2016 Wolters Kluwer Health, Inc. All rights reserved.